Alert archive / Arkansas / Flash Flood Warnings in 2020

Flash Flood Warning 101, NWS Little Rock, AR

September 2, 20204 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 2, 2020, 3:45 AM CDT for 4 counties in Arkansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2020, 3:45 AM CDT (08:45 UTC)
Expired
Sep 2, 2020, 8:36 AM CDT
In force
5 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, AR, Logan County, AR, Pope County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 65 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 4:45 AM CDTFLASH FLOOD1 Sw Bluffton, ARHIGHWAY 28 WAS CLOSED IN ALL DIRECTIONS DUE TO WATER OVER ROADWAY AT GAFFORD CREEK.
Sep 2, 5:53 AM CDTFLASH FLOODRussellville, ARWATER WAS REPORTED ABOUT A FOOT AND A HALF HIGH OVER ROY TAYLOR ROAD JUST NORTH OF RUSSELLVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WGUS54 KLZK 020845
FFWLZK
ARC071-083-115-149-021445-
/O.NEW.KLZK.FF.W.0101.200902T0845Z-200902T1440Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
345 AM CDT Wed Sep 2 2020

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Pope County in central Arkansas...
  Northwestern Yell County in central Arkansas...
  Johnson County in western Arkansas...
  Logan County in western Arkansas...

* Until 940 AM CDT.

* At 344 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. There is a nearly saturated ground in parts of the 
  warned area due to excessive rainfall through August, and from 
  days prior. Given this, it will not take much precipitation to 
  cause flash flooding.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Russellville, Clarksville, Booneville, Paris, Danville, 
  Dardanelle, Pottsville, Lamar, Dover, London, Magazine, Knoxville, 
  Subiaco, Hartman, Hector, Scranton, Ratcliff, Blue Mountain, 
  Tokalon and Spadra.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3506 9414 3514 9414 3514 9403 3523 9403
      3523 9392 3532 9392 3531 9381 3543 9381
      3537 9375 3538 9371 3576 9369 3572 9281
      3555 9281 3555 9285 3550 9285 3522 9310
      3492 9350 3486 9371 3502 9370 3503 9407

FLASH FLOOD...RADAR INDICATED

$$

232
3 follow-up statements
172 
WGUS74 KLZK 021008
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
508 AM CDT Wed Sep 2 2020

ARC071-083-115-149-021445-
/O.CON.KLZK.FF.W.0101.000000T0000Z-200902T1440Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson AR-Logan AR-Pope AR-Yell AR-
508 AM CDT Wed Sep 2 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 940 AM CDT THIS 
MORNING FOR POPE, NORTHWESTERN YELL, JOHNSON AND LOGAN COUNTIES...

At 505 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area, with automated gauges within the warned 
area measuring between 2 and 3 inches of rainfall so far. Given 
excessive soil moisture and previous days rainfall, flash flooding 
is likely ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Russellville, Clarksville, Booneville, Paris, Danville, 
  Dardanelle, Pottsville, Lamar, Dover, London, Magazine, Knoxville, 
  Subiaco, Hartman, Hector, Scranton, Ratcliff, Blue Mountain, 
  Tokalon and Spadra.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3506 9414 3514 9414 3514 9403 3523 9403
      3523 9392 3532 9392 3531 9381 3543 9381
      3537 9375 3538 9371 3576 9369 3572 9281
      3555 9281 3555 9285 3550 9285 3522 9310
      3492 9350 3486 9371 3502 9370 3503 9407

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

232
860 
WGUS74 KLZK 021114
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
614 AM CDT Wed Sep 2 2020

ARC071-083-115-149-021445-
/O.CON.KLZK.FF.W.0101.000000T0000Z-200902T1440Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson AR-Logan AR-Pope AR-Yell AR-
614 AM CDT Wed Sep 2 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 940 AM CDT THIS 
MORNING FOR POPE, NORTHWESTERN YELL, SOUTHEASTERN JOHNSON AND LOGAN 
COUNTIES...

At 612 AM CDT, Local law enforcement reported water over Roy Taylor 
Raod in Russellville. With heavy rainfall continuing across the 
warned area, additional flash flooding is likely to occur.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Russellville, Clarksville, Paris, Danville, Dardanelle, 
  Pottsville, Lamar, Dover, London, Magazine, Knoxville, Subiaco, 
  Hector, Scranton, Blue Mountain, Lake Dardanelle, Piney in Garland 
  County, Holman, Tokalon and Mt Nebo State Park.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3511 9390 3525 9377 3551 9352 3573 9322
      3572 9281 3555 9281 3555 9285 3550 9285
      3522 9310 3492 9350 3493 9362 3503 9363
      3503 9395

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Jones
358 
WGUS74 KLZK 021336
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
836 AM CDT Wed Sep 2 2020

ARC071-083-115-149-021346-
/O.CAN.KLZK.FF.W.0101.000000T0000Z-200902T1440Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson AR-Logan AR-Pope AR-Yell AR-
836 AM CDT Wed Sep 2 2020

...FLASH FLOOD WARNING IS CANCELLED FOR POPE, NORTHWESTERN YELL, 
SOUTHEASTERN JOHNSON AND LOGAN COUNTIES...

The heavy rain has ended. Flooding is no longer imminent, but any 
additional heavy rain today will likely lead to flooding. Please 
continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 700 AM CDT Thursday for 
portions of central Arkansas...eastern Arkansas...north central 
Arkansas...southwest Arkansas and western Arkansas.

LAT...LON 3511 9390 3525 9377 3551 9352 3573 9322
      3572 9281 3555 9281 3555 9285 3550 9285
      3522 9310 3492 9350 3493 9362 3503 9363
      3503 9395

$$

Cooper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:35 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 2, 2:35 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
235 AM CDT Wed Sep 2 2020

.Significant, life threatening flash flooding likely across western
Arkansas late Tuesday night through Wednesday with river flooding
increasing through the week...

.SHORT TERM...Today Through Thursday Night

If you've been following along all week, you probably already know
what we're gonna say...Over the last 48 hours, portions of Wrn AR
have received staggering amounts of rainfall of up to 4 to 6 inches,
with some local heavier totals, and this has contributed to
widespread and significant flash flooding the past two mornings,
which have involved multiple swift water rescues.

Per recent mesoanalysis, an identical setup is fcst for overnight
Tues into early Wed morning, w/ a stalled sfc bndry draped over Srn
AR, just S of the I40 corridor. This bndry has remained the focus
for new training/back building convection the last few nights, and
is progged once more per 00Z Hi-res CAM guidance, with current
radar mosaic imagery depicting scattered precipitation ongoing along
the bndry already. An unaltered sfc airmass characterized by
modest buoyancy (MLCAPE > 1500 J/kg) and a plume of rich PWAT
values > 2" compounded with a stout LLJ of 30+ kts will again fuel
robust and efficient rain producing convection overnight Tues.
Given the prior 48 hours of rainfall, and record August rainfall,
FFG continues to remain extremely compromised over portions of Wrn
and S/Wrn AR, w/ most basins < 2"/3 hrs, and even a few below 1"/
3 hrs. Additionally, heavy rainfall over N/E AR has left in its
wake another region of compromised FFG values, and will require
monitoring for flash flooding potential once convection becomes
more widespread.

W/ this in mind, the prior fcst package has ramped up wording
significantly w/in the flash flood watch to highlight the extreme
potential for a Particularly Dangerous Situation...over those areas.
Additionally, coordination with WPC resulted in a small high risk
area over Wrn AR for excessive rainfall w/in the coming ERO for
Wed.

As mentioned previously, 00Z hi-res CAM guidance does not fare well
for highly vulnerable regions, with relatively high confidence for a
few rounds of intense convection over the next 12-24 hours, which
may produce a swath of new rainfall in excess of 2 to 3 inches from
Wrn AR into N/E AR, resulting in considerable to catastrophic flash
flooding. Given a successful near term fcst (and confidence remains
high at issuance of this fcst package), failure to heed warnings,
driving into flooded areas/roads, or not evacuating to higher ground
if warranted may prove fatal. Please exercise an abundance of
caution and monitor all forecasts and warnings. River flooding is
also occurring and will slow runoff from heavy rain. Repeating, this
is a potentially dangerous situation.

Through the remainder of the fcst period, unsettled weather will
remain as an upper shortwave ejects over the Natural State, keeping
high Chc PoPs in place through much of Thurs, w/ widespread rain and
thunderstorms across much of the region, and relatively mild
temperatures for early September.

&&

.LONG TERM...Friday Through Tuesday

To begin the period, an approaching upper level trough, responsible
for a very active weather pattern during the short term, will be in
the process of deamplifying as two areas of upper ridging expand and
elongate towards the C Plains. This expansion of the ridges will
force the trough to retract and lift Nwrd. In its wake, NWrly flow
will develop and encompass the C/Srn CONUS through the period.

At surface, the first of two frontal boundaries will drop S out of
the C Plains into Nrn portion of the CWA Friday morning. Strong high
pressure behind the front will encourage the boundary to move across
the entire state by Saturday morning. Behind the front drier and
cooler air will finally return the region, however cooler and drier
air will not stay long. High pressure will quickly move Ewrd on
Sunday with return flow becoming reestablished across the Srn
Plains. Another cold front should drop Swrd out the Nrn Plains on
Tuesday, this front should be stronger than the first.

Precipitation across the state will be winding down from NW to SE on
Friday ahead of the first cold front. QPF amounts are expected to be
fairly low compared to what was experienced in the short term.
Another round of showers and thunderstorms will be possible with the
the frontal boundary Monday into Tuesday, however overall moisture
will be limited due to a short return flow period.

High temperatures will be in the upper 70s N to the lower/mid 80s
C/S on Friday and Saturday. With Srly return flow noted on Sunday
and Monday, temperatures should see an uptick about 5 degrees in
most locations. On Tuesday, temperatures should begin to cool down
in the N with readings in the 70s meanwhile temperatures will hang
on to mid 80s to near 90 across the S. Lows should range from the
upper 50s and lower 60s Saturday and Sunday with a slow warming
trend through Tuesday. Long term model guidance indicates some
uncertainty regarding timing of the front on Tuesday, the GFS is
more progressive than the ECMWF, so will use a blended approach for
now. Rain chances at the end of the period will reflect a blend of
solutions.

&&

.HYDROLOGY...

River flooding will continue across portions of western Arkansas
in response to tremendous rainfall amounts over the last several
days. This is a developing situation but minor to moderate
flooding will be likely with some potential for major flooding as
successive heavy rain episodes drain into already swollen,
flooded rivers. Flashy rivers may see sudden and dramatic rises,
especially smaller tributaries in the Ouachitas and southern
Ozarks. This will be exceptionally dangerous to anyone near the
rivers so please keep vigilant if near waterways.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     80  70  85  68 /  90  60  40  20
Camden AR         85  72  85  70 /  80  50  50  20
Harrison AR       80  67  82  63 /  80  50  40  10
Hot Springs AR    80  71  83  68 /  90  50  60  30
Little Rock   AR  82  72  85  69 /  90  50  50  20
Monticello AR     89  73  89  71 /  50  40  30  20
Mount Ida AR      79  70  82  67 /  90  50  60  30
Mountain Home AR  80  68  83  64 /  70  50  40  10
Newport AR        80  71  84  69 /  90  60  40  20
Pine Bluff AR     85  73  87  69 /  80  40  40  20
Russellville AR   79  71  83  68 /  90  50  50  20
Searcy AR         81  71  84  69 /  90  60  50  20
Stuttgart AR      84  73  86  71 /  80  50  50  20
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning FOR Baxter-Boone-
Clark-Cleburne-Conway-Dallas-Faulkner-Fulton-Garland-Grant-Hot
Spring-Independence-Izard-Jackson-Johnson-Lawrence-Logan-Marion-
Montgomery-Newton-Perry-Pike-Polk-Pope-Pulaski-Randolph-Saline-
Scott-Searcy-Sharp-Stone-Van Buren-White-Yell.

&&

Short Term...GREEN / Long Term...JONES
Hazardous weather outlook, Sep 2, 3:01 AM CDT, 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
301 AM CDT Wed Sep 2 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-030815-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
301 AM CDT Wed Sep 2 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Overnight Tuesday and into Wednesday

Additional showers and thunderstorms are expected to re-develop
late tonight, with the area of greatest concern from western into
central Arkansas. The biggest concern with storms late tonight
into Wednesday morning will be heavy rainfall and possible
significant and widespread flash flooding, especially where record
rains have fallen in the last month over western portions of the
state.

This is quickly approaching the upper echelon of bad scenarios and
poses a significant risk to lives and property across a large
area. Not heeding warnings, driving on flooded roads, or not
evacuating to higher ground should conditions warrant may prove
fatal. Please exercise an abundance of caution and monitor all
forecasts and warnings. River flooding is also occurring and will
slow runoff from heavy rain. This is a potentially dangerous and
grave situation.

River flooding is a growing concern as excessive runoff from
saturated ground is expected. The areas of greatest concerns will
be smaller creeks and streams located in the Upper Ouachita River
basin and the tributaries of the Arkansas River in West Central
Arkansas. Any additional rainfall will likely drive crests higher
potentially flooding additional homes and roads by early Wednesday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flash flooding remains likely across roughly the northwestern half
of the state through Thursday. The most significant impacts are
expected over western and southwestern Arkansas where widespread
flash flooding has already occurred. River flooding will be a
threat through the end of the week as flood waters route into
larger streams and rivers. Heading into the weekend, drier
conditions will ensue as high pressure moves into the region.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232/JONES

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:04 AM CDTFlash Flood WarningLZKCleburne, Conway, Pope, Searcy, Stone, Van Buren4 hr
Sep 2, 6:41 AM CDTFlash Flood WarningLZKIndependence, Izard, Lawrence, Sharp3 hr
Sep 2, 7:47 AM CDTFlash Flood WarningLZKLawrence, Randolph3 hr
Sep 2, 8:53 AM CDTAreal Flood AdvisoryLZKMontgomery, Polk, Scott, Yell3 hr
Sep 2, 10:11 AM CDTSpecial Weather StatementLZKGrant34 min
Sep 2, 10:43 AM CDTSpecial Weather StatementLZKJefferson32 min
Sep 2, 10:46 AM CDTRiver Flood WarningLZKIndependence, Jackson, Lawrence20 hr
Sep 2, 11:49 AM CDTAreal Flood AdvisoryLZKLogan, Polk, Scott5 hr
Sep 2, 12:46 PM CDTAreal Flood AdvisoryLZKMontgomery, Polk2 hr
Sep 2, 1:47 PM CDTAreal Flood AdvisoryLZKLogan, Montgomery, Scott, Yell3 hr
Sep 2, 2:10 PM CDTAreal Flood AdvisoryLZKJohnson, Pope, Yell4 hr

Nearby

Flash Flood Warnings in Arkansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.